Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
klandrsn

Dementia after Surgery

Recommended Posts

My father in law has had Parkinson's for over 15 years and just recently had back surgery related to his disease. He came out of the first operation and seemed to be fine, then when he went in for the second surgery to deal with the complications from the first surgery he went into a state of dementia, he experiences it during the day, then he has Sundowner's Syndrome at night and is very agitated at night, hallucinates, yells, falls off the bed, he's paranoid, confused. His doctors put him on Seroquel, which I read has a black box warning from the FDA, and can cause sudden death in the elderly. I am concerned about his care. Should he be taking this drug? I have read that anti-anxiety medication works better for this. I am concerned about the care that he is receiving. I read that if this dementia continues, it may not be reversible. I am looking for someone who could direct me to a specialist with Parkinson's and dementia related issues. Can you please help me? Thanks.

Share this post


Link to post
Share on other sites

Call our 1800 help line on the main website and they will direct you to the closest PD Center of Excellence.

 

After surgery we usually refer to the mental status issues as encephalopathy or confusion-- patients may have underlying dementia but usually it is the acute surgery causing issues.

 

The surgery, anesthesia, and antibiotics can all cause issues.

 

I generally get a urinalysis and chest X-ray and treat infection first.

 

Then I simplify PD meds to just sinemet at appropriate doses (remembering that lowering temporarily even it worsens PD often improves behavior)-- plus seroquel or clozaril if the med adjustments are not helpful.

 

I will often temporarily stop pain meds, dopamine agonists, amantadine and MAO-B inhibitors.

 

Having a neurologist on board is helpful and you may want to print this message for consideration.

 

Good luck.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×